Research Article | Open Access
Zbigniew A. Lagodowski, "Strong Laws of Large Numbers for -Valued Random Fields", Discrete Dynamics in Nature and Society, vol. 2009, Article ID 485412, 12 pages, 2009. https://doi.org/10.1155/2009/485412
Strong Laws of Large Numbers for -Valued Random Fields
We extend to random fields case, the results of Woyczynski, who proved Brunk's type strong law of large numbers (SLLNs) for -valued random vectors under geometric assumptions. Also, we give probabilistic requirements for above-mentioned SLLN, related to results obtained by Acosta as well as necessary and sufficient probabilistic conditions for the geometry of Banach space associated to the strong and weak law of large numbers for multidimensionally indexed random vectors.
We will study the limiting behavior of multiple sums of random vectors indexed by lattice points, so called random fields. Such research has roots in statistical mechanics and arised in the context of ergodic theory. Almost 70 years ago, Wiener considered double sums over lattice points with applications to homogenous chaos. Many aspects of present investigations of models of critical phenomena in statistical physics, crystal physics or Euclidean quantum field theories involve multiple sums of random variables with multidimensional indices. Multiparameter processes arise in applied context such as brain data imaging, and so forth.
Let , be the positive integer -dimensional lattice points with coordinate wise partial ordering, . Points in are denoted by , or more explicitly and stands for the -tuple . Also for , we define and . The notation means that or equivalently .
Let —be a probability space, —a real separable Banach space, —a family of -valued random vectors and set If then stands for the Bochner integral. Let be a -valued net and . We say that strongly as if for any , there exists such that implies or shortly for any , “occurs finitely often” (see Smythe , Fazekas ). Furthermore, let be an increasing family of sub -algebras of , that is,Now, we will introduce definition of martingale (submartingale) for real-valued random fields, Smythe  (for more information see Merzbach ). Through this paper satisfies condition CI (conditional independence)where denotes the componentwise minimum of and A-adapted, integrable process is called martingale (submartingale) ifThe main aim of this paper is to prove a couple Brunk type strong laws of large numbers for independent -valued random fields. To prove this we would like to apply, among others, maximal inequalities for real-valued submartingale fields. Main results concerning maximal inequalities for random variables indexed by multidimensional indices are due to Cairoli , Gabriel , Klesov , Smythe , Shorack and Smythe , as well as Wichura . In , Cairoli gave counterexample that the well-known following Doob maximal inequality for submartingalescannot be proved for a discrete-time random fields, utilizing “one dimensional” idea, as well as Hajek-Renyi-Chow inequality  and in consequence Chow or Brunk type strong law of large numbers. This problem motivated us to make an effort to give some new results for strong law of large numbers for random fields.
To get the above-mentioned result we will exploit the idea of maximal inequality introduced by Christofides and Serfling .
Theorem 1.1. Let be a submartingale, satisfies (1.3), and let be a nonincreasing array of nonnegative numbers. Then for where and if for some
The following remark concerns the technique of the proof of Theorem 1.1 in martingale case.
In the proof of Theorem 2.2 of , the authors construct the sets (see the algorithm in ) and say “An
explicit expression of the sets in terms of the sets is possible to derive, but such formula is
notationally messy and complicated.” It seems that in the proof, we can
use the sets constructed as follows (in the case ,
Let set and set We obtain the sets by changing the order of taking maximum. In this construction we used idea introduced by Zimmerman . Similarly to the sets constructed by Christofides and Serfling, , are disjoint, and , respectively, measurable, andSuch construction gives a simple formula and is very intuitive.
2. The Main Results
We start from the following generalization of Theorem 1.1.
Theorem 2.1. Let be a submartingale, satisfies (1.3), and let be a nonincreasing array of nonnegative numbers. Then for and , where , and if for some
without loss of generality that the sum on right-hand side of (2.1) has minimum
Let us put and define disjoint partition of as
It is easy to see that and for . Now, let us observe that we can apply Theorem 1.1 to the “cubes” , where . Thus we have
The next lemma is an equivalent version of the result obtained by Martikainen [13, page 435] of Kronecker lemma in multidimensional case. Let , then
Lemma 2.2. Let be natural numbers, with and families of increasing, positive numbers such that strongly as and Furthermore be an array of positive numbers such thatThenfor every
Proof. By applying the Martikainen lemma to
Let be a real separable Banach space and and ,
then the following properties are equivalent.
(i) is R-type p.(ii) There exists positive constant C such that for every and for any family of independent random vectors in with ,
Proof. For (Woyczyński ) and since are independent, the lemma is also valid for
Theorem 2.4. Let , and be field of independent, zero-mean, -valued random vectors such that If is R-type p, then
since are independent, satisfies (1.3) and is real, nonnegative submartingale. By
the definition of strong convergence of elements of and “event occurs finitely (infinitely)
often,” it is enough to prove for any . Let us observe, that by Theorem 2.1, Lemma 2.3
and Hölder's inequality for some constants , we getwhere
Now, it is enough to prove that appropriate multiple series is finite. Changing the order of summation and comparing to integrals, for some constant and for every , we haveThe above expression contains the following types of sums:where , and is any subset of
Now, by Lemma 2.2, (2.13) tends to as as well as (2.14) for . Hence, we haveWe complete the proof by taking the minimum over of both sides of (2.15), combined with (2.8) and (2.11).
For , we let obtain the following result.
Corollary 2.5. Let , and let be sequence of independent, zero-mean, -valued random vectors such that If is R-type p, then
Let and let be a field of random vectors fulfilling the
assumptions of Theorem 2.4. For ,
we define 2-dimensional sector as follow:Assume that are uniformly bounded by constant and Hence by comparison to integrals, we havefor
Thus, the condition (2.8) of Theorem 2.4 is met and we have
In Theorem 2.7, we will give necessary and sufficient probabilistic condition for the geometry of Banach space associated with the above-mentioned strong law. In Theorem 2.12 we will replace geometric condition of Theorem 2.4 mentioned by probabilistic one to obtain SLLN (2.9).
Theorem 2.7. Let , .
The following conditions are equivalent:
(i) is R-type p. (ii) For every there exists such that for any independent, -valued, zero-mean random vectors , For , the theorem is due to Woyczyński .
Proof. (i)(ii) Using Chebyshev inequality ,Lemma 2.3
and Hölder's inequality ,we
(ii)(i) Let and let be an arbitrary sequence of independent random vectors in , with and . SetThen Thus, (i) follows directly from Theorem 3.1 of Woyczyński .
Corollary 2.8. Let , and let be a separable Banach space. If is family of independent, -valued, zero-mean random vectors, then the
following conditions are equivalent.
(i) for every and , there exists such that for any vectors , (ii)For every random vectors , the condition implies that the SLLN holds.
Before we state the next theorem, we need more notations and present some useful lemmas. Let and , where is defined as 0 and
Lemma (Fazekas [2, Lemma 2.3] with ). Let be a field of independent, symmetric, -valued random vectors. Ifthen .
For , there exists a positive constant such that for any separable Banach space and any finite set of independent -valued random vectors with for all ,
the following holds.
For , if , then it is possible to take
Proof. For the result is due to de Acosta [19, Theorem 2.1]. Since are independent the theorem is true in the multidimensional case.
Let us assume that are symmetric (desymmetryzation is standard)
and putBy assumption, it follows that and by the Borell-Cantelli lemma, it is enough
to prove It follows from assumption thatthus by Lemma 2.10and on the virtue of Lemma 2.9 and
the Borell-Cantelli lemma, the proof will be completed if we show that for any , Now, for any by Chebyshev inequality and Lemma 2.11, we
(ii) The same arguments and Hölder's inequality
The author is grateful to the referees for carefully reading the manuscript and valuable comments which help make this paper more clear and led to essential improvement of the first version.
- R. T. Smythe, “Strong laws of large numbers for -dimensional arrays of random variables,” Annals of Probability, vol. 1, no. 1, pp. 164–170, 1973.
- I. Fazekas, “Marcinkiewicz strong law of large numbers for -valued random variables with multidimensional indices,” in Statistics and Probability: Proceedings of the 3rd Pannonian Symposium on Mathematical Statistics, pp. 53–61, Visegrad, Hungary, September 1982.
- R. T. Smythe, “Sums of independent random variables on partially ordered sets,” Annals of Probability, vol. 2, no. 5, pp. 906–917, 1974.
- E. Merzbach, “An introduction to the general theory of set-indexed martingales,” in Topics in Spatial Stochastic Processes, vol. 1802 of Lecture Notes in Mathematics, pp. 41–84, Springer, Berlin, Germany, 2003.
- R. Cairoli, “Une inégalité pour martingales à indices multiples et ses applications,” in Séminaire de Probabilités IV Université de Strasbourg, vol. 124 of Lecture Notes in Mathematics, pp. 1–27, Springer, Berlin, Germany, 1970.
- J.-P. Gabriel, “Loi des grands nombres, séries et martingales à deux indices,” Comptes Rendus de l'Académie des Sciences. Série A, vol. 279, pp. 169–171, 1974.
- O. I. Klesov, “The Hájek-Rényi inequality for random fields and the strong law of large numbers,” Theory of Probability and Mathematical Statistics, vol. 22, pp. 63–71, 1980.
- G. R. Shorack and R. T. Smythe, “Inequalities for max where ,” Proceedings of the American Mathematical Society, vol. 54, no. 1, pp. 331–336, 1976.
- M. J. Wichura, “Inequalities with applications to the weak convergence of random processes with multi-dimensional time parameters,” Annals of Mathematical Statistics, vol. 40, no. 2, pp. 681–687, 1969.
- Y. S. Chow, “A martingale inequality and the law of large numbers,” Proceedings of the American Mathematical Society, vol. 11, no. 1, pp. 107–111, 1960.
- T. C. Christofides and R. J. Serfling, “Maximal inequalities for multidimensionally indexed submartingale arrays,” The Annals of Probability, vol. 18, no. 2, pp. 630–641, 1990.
- G. J. Zimmerman, “Some sample function properties of the two-parameter Gaussian process,” Annals of Mathematical Statistics, vol. 43, no. 4, pp. 1235–1246, 1972.
- A. I. Martikainen, “Order of growth of a random field,” Mathematical Notes, vol. 39, no. 3, pp. 237–240, 1986.
- W. A. Woyczyński, “On Marcinkiewicz-Zygmund laws of large numbers in Banach spaces and related rates of convergence,” Probability and Mathematical Statistics, vol. 1, no. 2, pp. 117–131, 1980.
- W. A. Woyczyński, “Geometry and martingales in Banach spaces. II: independent increments,” in Probability on Banach Spaces, vol. 4 of Advances in Probability and Related Topics, pp. 267–517, Marcel Dekker, New York, NY, USA, 1978.
- H. D. Brunk, “The strong law of large numbers,” Duke Mathematical Journal, vol. 15, no. 1, pp. 181–195, 1948.
- Yu. V. Prohorov, “On the strong law of large numbers,” Izvestiya Akademii Nauk SSSR. Seriya Matematicheskaya, vol. 14, pp. 523–536, 1950.
- A. Rosalsky and L. Van Thanh, “Strong and weak laws of large numbers for double sums of independent random elements in Rademacher type Banach spaces,” Stochastic Analysis and Applications, vol. 24, no. 6, pp. 1097–1117, 2006.
- A. de Acosta, “Inequalities for -valued random vectors with applications to the strong law of large numbers,” The Annals of Probability, vol. 9, no. 1, pp. 157–161, 1981.
Copyright © 2009 Zbigniew A. Lagodowski. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.